Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 126, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Sep 30, 2002, 6:53 PM CDT for Clark County, Wisconsin. It was in force for . No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 30, 2002, 6:53 PM CDT (23:53 UTC)
- Expired
- Aug 31, 2002, 7:45 PM CDT
- In force
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Clark County, WI
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 30, 3:05 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 460 J/kg
- Mixed-layer CIN
- -228 J/kg
- Mixed-layer LCL
- 1152 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 321 m²/s²
- 0-3 km storm-relative helicity
- 377 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.8
The text
As transmitted, in the capitals the NWS used until 2016.
462 WUUS53 KARX 302353 SVRLSE WIC019-010045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 652 PM CDT MON SEP 30 2002 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLARK COUNTY IN CENTRAL WISCONSIN * UNTIL 745 PM CDT * AT 652 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTHWEST OF NEILLSVILLE...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE... NEAR LOYAL AT 705 PM CDT... A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT TONIGHT. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. LAT...LON 4471 9080 4453 9074 4463 8980 4490 8988 BOYNE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 3:35 PM CDT, 3 hours 18 minutes earlier.
Area forecast discussion, Sep 30, 3:35 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 335 PM CDT MON SEP 30 2002 PRIMARY FOCUS WILL BE ON RAIN CHANCES AND TEMPERATURES. AT LATE AFTERNOON...STRONG SOUTHERLY FLOW ESTABLISHED OVER THE UPPER MISSISSIPPI VALLEY. TEMPERATURES ACROSS MOST OF OUR FORECAST AREA WERE UNSEASONABLY WARM...WITH RECORD OR NEAR RECORD VALUES IN THE 80S. WARM FRONT HAS PUSHED INTO NORTHERN WI...WHILE COLD FRONT WAS ADVANCING ACROSS THE NORTHERN PLAINS. DRIER AIR BEGINNING TO SWEEP IN FROM WESTERN SECTIONS OF IOWA AND MINNESOTA. STRONG CAP IN PLACE OVER ALL BUT NORTH CENTRAL WI ZONES...BUT MID LEVEL INSTABILITY STILL PRODUCING SCATTERED SHRA/TSRA IN SOUTHEAST MN/NORTHEAST IOWA. SCATTERED CONVECTION EXITING NORTH CENTRAL WI...MOVING RAPIDLY NORTHEAST. IN THE UPPER ATMOSPHERE...WATER VAPOR IMAGERY INDICATED SHORT WAVE MOVING INTO SOUTHWEST MN AS SHOWN BY LATEST RUC MODEL. SEPTEMBER 30TH 12Z MODELS HAD FAIRLY GOOD INITIALIZATION AND WERE IN GOOD AGREEMENT ON UPPER LEVEL AND SURFACE FEATURES. MODELS NOT DOING VERY WELL WITH CONVECTION DEVELOPING CURRENTLY IN MID LEVEL INSTABILITY AXIS FROM NORTHEAST IOWA INTO SOUTHEAST MN. IN FACT...ETA WAS DRY...WITH AVN HINTING AT CONVECTION THIS EVENING ACROSS THE FORECAST AREA AHEAD OF APPROACHING COLD FRONT. PREFER THE AVN WITH RESPECT TO DETAILS OF THIS EVENING...THEN ETA QPF PREFERRED THROUGH THE REST OF THE FORECAST PACKAGE. LATEST RUC...AS WELL AS ETA AND AVN...INDICATED MOISTURE CONVERGENCE AHEAD OF APPROACHING COLD FRONT. THIS SHOULD TRIGGER SCATTERED CONVECTION THIS EVENING OVER MOST OF THE FORECAST AREA. WIND SHEAR OF 35-40KTS MAINLY CONFINED TO 0-3KM LAYER...ESPECIALLY ACROSS NORTHERN WI. SURFACE BASED CAPES IN THE RUC MODEL RANGED FROM 1000-2500 J/KG...WITH THE HIGHEST INSTABILITY OVER NORTHERN WI. UPON COORDINATION WITH SPC AND OTHER OFFICES...WILL ADD SEVERE POTENTIAL FOR NORTHERN HALF OF FORECAST AREA FOR THIS EVENING. FORCING AND INSTABILITY WILL BE SWEPT EASTWARD...EXITING ABOUT 03Z...WITH QUIET WEATHER THEREAFTER REST OF THE NIGHT. FRONT MOVES THROUGH LATE TONIGHT...BUT WILL STALL OUT AS UPPER FLOW REMAINS SOUTHWESTERLY AND ANOTHER WAVE BEGINS DEVELOPING OVER THE PLAINS. THIS WAVE WILL BRING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TUESDAY AFTERNOON INTO TUESDAY NIGHT. STRONG FORCING IN THE FORM OF ISENTROPIC LIFT AT THE 305K LEVEL...DEEP Q-G CONVERGENCE...AND PRECIPITABLE WATER VALUES REACHING 1.5 INCHES SUGGESTS HEAVY RAIN POTENTIAL TUESDAY NIGHT. THUS...ADDED THIS TO APPROPRIATE ZONES. FRONT SLIDES FURTHER SOUTH ON WEDNESDAY...WITH NORTHERLY SURFACE FLOW BRINGING MUCH COOLER CONDITIONS. TIME/HEIGHT CROSS SECTIONS INDICATED 70 PERCENT OF HIGHER RELATIVE HUMIDITY IN THE LOWER LEVELS...WHICH RESULTS IN MOSTLY CLOUDY SKIES. DRY WEATHER EXPECTED TO CONTINUE INTO THURSDAY...BEFORE NEXT WAVE PUSHES FRONT BACK NORTH. AS THIS OCCURS...ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS SHOULD AFFECT THE FORECAST AREA THURSDAY NIGHT INTO FRIDAY. THEREFORE...INCREASED RAIN CHANCES INTO THE LIKELY CATEGORY MOST ZONES DURING THIS TIME FRAME. 850MB TEMPERATURES STILL WARM FOR THIS TIME OF YEAR...WITH ETA INDICATING 15C-18C ON TUESDAY. THERE SHOULD BE AMPLE SUNSHINE DURING THE MORNING BEFORE CLOUDS MOVE IN. AS A RESULT...TEMPERATURES SHOULD REACH VALUES CLOSE TO ETA 2M VALUES...AS WELL AS ETA...AVN AND NGM MOS GUIDANCE. PREVIOUS FORECASTER ON THE MIDNIGHT SHIFT RAISED HIGH TEMPERATURES FOR TUESDAY AND WE RAISED ANOTHER CATEGORY. THUS... MAXIMUMS ANTICIPATED TO RANGE FROM LOWER 70S IN NORTHERN WI TO ABOUT 80 IN SOUTHWEST WI AND ADJACENT PORTIONS OF NORTHEAST IOWA. TEMPERATURES FOR REST OF THE FORECAST APPEARED REASONABLE...WITH READINGS ON A COOLING TREND. COORDINATED WITH SPC...MKX...MPX. .LSE...NONE. THOMPSON
In the hours before
Special weather statement, Sep 30, 2:44 PM CDT, 4 hours 9 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-301700- HAZARDOUS WEATHER OUTLOOK...CORRECTED LOCATION NATIONAL WEATHER SERVICE LA CROSSE WI 244 PM CDT MON SEP 30 2002 HAZARD - SEVERE THUNDERSTORMS. TIMING - THIS AFTERNOON AND EVENING. LOCATION - NORTHEAST IOWA...SOUTHEAST MINNESOTA...CENTRAL AND SOUTHWEST WISCONSIN. DISCUSSION - AN UPPER LEVEL DISTURBANCE MOVING OUT OF NORTHWEST IOWA WILL PRODUCE SCATTERED THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND EVENING. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE IN CENTRAL AND WEST CENTRAL WISCONSIN THIS AFTERNOON AND EVENING. THE PRIMARY THREATS WILL BE LARGE HAIL AND WIND GUSTS IN THE EXCESS OF 58 MPH. SPOTTER INFORMATION - SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON FOR CENTRAL AND WEST CENTRAL WISCONSIN. ******* THE HAZARDOUS WEATHER OUTLOOK ISSUED BY WFO LA CROSSE WILL BE SENT USING A DIFFERENT IDENTIFIER BEGINNING OCTOBER 1, 2002. THE NEW IDENTIFIER IS... WMO HEADING... FLUS43 KARX AWIPS ID... MKEHWOARX THE NEW IDENTIFIER IS RESERVED FOR THE HAZARDOUS WEATHER OUTLOOK ONLY. THE PRODUCT WILL ALSO BE ISSUED DAILY INSTEAD OF EVENT DRIVEN AND INCLUDE INFORMATION OUT TO SEVEN DAYS. BOYNE
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 9:43 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 32 min |
| Sep 29, 11:17 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Jackson | 58 min |
| Sep 30, 5:18 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 27 min |
| Sep 30, 5:22 PM CDT | Severe Thunderstorm Warning | ARX | Taylor | 38 min |
| Sep 30, 5:53 PM CDT | Severe Thunderstorm Warning | ARX | Taylor | 37 min |
| Sep 30, 5:58 PM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 32 min |
| Sep 30, 6:04 PM CDT | Severe Thunderstorm Warning | ARX | Jackson | 26 min |
| Sep 30, 6:28 PM CDT | Severe Thunderstorm Warning | ARX | Jackson | 62 min |
| Sep 30, 6:30 PM CDT | Severe Thunderstorm Warning | ARX | Taylor | 45 min |
| Sep 30, 6:45 PM CDT | Tornado Warning | ARX | Taylor | 30 min |
| Sep 30, 6:53 PM CDT | Severe Thunderstorm Warning | ARX | Clark | 52 min |
| Sep 30, 6:57 PM CDT | Tornado Warning | ARX | Clark | 48 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.